New Mexico, 2019

Dust Devil in New Mexico, September 1, 2019

September 1, 2019 · NWS ABQ · 1 event in 1 county or zone

A very hot and unstable airmass with meager moisture over northern New Mexico set the stage for a couple showers and thunderstorms on September 1, 2019. A large dust devil kicked up on the edge of one of these showers near Taos during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A very hot and unstable airmass with meager moisture over northern New Mexico set the stage for a couple showers and thunderstorms on September 1, 2019. A large dust devil kicked up on the edge of one of these showers near Taos during the late afternoon hours. The dust devil damaged the roof of the Medley restaurant as it moved rapidly through the property. Fortunately, there were no injuries with this dust devil event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 1, 1:59 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 1, 1:59 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Albuquerque NM
259 PM MDT Sun Sep 1 2019

.SYNOPSIS...
After a relatively active evening, drier air above mountain top
level will punch into the southern half or so of the state tonight
and Monday. Isolated storms will be confined to the northern half of
the state Monday while the heat continues all areas. A weak cold
front will drop into eastern New Mexico late-day Tuesday and through
central and western portions of the state on Wednesday. Temperatures
will cool a few degrees Wednesday, especially east. Hot and dry
weather will be the rule Thursday and Friday, ahead of what looks
like a cooler and wetter pattern for next weekend.

&&

.DISCUSSION...
After a relatively active late afternoon and evening, the 12Z model
trend is drier for Labor Day through Thursday. Favorable steering
flow should make for a few storms in the ABQ metro this evening and
possibly on Labor Day but dry air aloft will work in from the east
across the southern half of the state late tonight and Monday morning,
shutting down most afternoon and evening shower and thunderstorm
chances south of I-40 for much of the work week. In fact, Wednesday
and Thursday could be shower and storm free with the only hope of a
over the Chuskas and near the CO line. The heat will continue
through the week as the Four Corners' high remains to the east-
northeast of NM but too close to get a southerly moisture tap. The
backdoor cold front slated to move in for Tuesday is progged to be
weak and not result in much more than a few degrees of cooling on
Wednesday, mainly east of the central mountain chain.

Then things get quite interesting late in the week and into next
weekend. GFS and ECMWF agree that an upper-level trough in the EPAC
dropping southward picks up what is now Tropical Storm Juliette
(forecast to be Hurricane Juliette at this point), phasing and
helping to deepen/strengthen the trough into a closed low. It's this
feature that the models indicate will result in a deep southerly
moisture tap and a wet period next weekend into early next week.
September of 2013 comes to mind with a similar set up which led to
widespread heavy rains and a good amount of flash flooding (10"+ of
rain fell in portions of the Gila in a 9-day period). Forecast
confidence is still very low that far out with so many factors that
can change but it's definitely a scenario that is more likely with a
positive PNA.

33

&&

.FIRE WEATHER...
High temperatures will generally be a few to around 10 degrees above
normal this week. Haines Indices will reach 5 across most of
northern NM Monday, then 6 along the CO/NM border Tuesday, before
falling some on Wednesday.

The upper high will migrate very slowly eastward along the CO/NM
border during the first part of the week steering slow-moving storms
that form on the high terrain to the west and southwest over
adjacent lowlands. Counter-clockwise circulation around the high
will shunt the monsoon moisture plume well to the west of NM, and
there won't be much forcing for precipitation under the ridge, so
precipitation chances will trend downward through the first half of
the work week. Any storms that develop should favor the northern and
western mountains Monday and Tuesday, then there will only be a
slight chance of thunderstorms in the mountains near the CO border
Thursday and Friday.

Precipitation chances should improve over the coming weekend,
because a moist back door front is forecast to push well into the
state Friday night. Also, a slow moving upper level low pressure
system entering the western US is forecast to draw a surge of
moisture northward over NM starting Sunday.

44

&&

.AVIATION...
18Z TAF CYCLE
With the upper high centered near the Four Corners, storms will
generally move slowly toward the west and southwest this afternoon
and evening. An exception will be for isolated cells expected to
drift southeastward over the northeast highlands from the Sangre de
Cristo Mountains. Some showers and thunderstorms will produce gusty
winds with little or no rain in the middle Rio Grande Valley near
Albuquerque, and from around Gallup to Cuba. Dry weather is expected
areawide by midnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  60  97  60  97 /   0   5   5   0
Dulce...........................  51  93  51  93 /  10  10  10  10
Cuba............................  56  89  57  90 /  20  30  20  20
Gallup..........................  53  91  54  93 /  10  30  20  10
El Morro........................  50  86  49  86 /  20  20  20  20
Grants..........................  52  88  51  90 /  20  20  20  10
Quemado.........................  56  84  56  86 /  30  30  20  20
Datil...........................  57  83  56  84 /  20  20  10  10
Glenwood........................  63  91  63  92 /  20  20  10  20
Chama...........................  49  83  49  84 /  20  20  10  20
Los Alamos......................  62  85  62  86 /  20  30  20  30
Pecos...........................  58  84  57  86 /  20  30  20  20
Cerro/Questa....................  52  82  52  84 /  20  20  20  20
Red River.......................  48  74  46  75 /  20  50  20  30
Angel Fire......................  37  78  37  79 /  20  40  20  20
Taos............................  50  88  49  88 /  10  20  20  10
Mora............................  52  83  52  84 /  20  30  20  20
Espanola........................  59  91  59  92 /  10  10  20  10
Santa Fe........................  61  84  61  87 /  20  30  20  20
Santa Fe Airport................  58  89  58  91 /  20  20  20  10
Albuquerque Foothills...........  63  92  65  93 /  20  10  10   5
Albuquerque Heights.............  64  93  66  94 /  10   5  10   5
Albuquerque Valley..............  60  95  62  96 /  10   5  10   0
Albuquerque West Mesa...........  65  94  65  95 /  10   5  10   5
Los Lunas.......................  58  95  59  96 /  20   5  10   0
Rio Rancho......................  64  94  66  95 /  10   5  10   5
Socorro.........................  65  96  65  96 /  20   5   5   0
Sandia Park/Cedar Crest.........  59  87  59  87 /  20  20  20  10
Tijeras.........................  56  90  56  90 /  20  20  20  10
Moriarty/Estancia...............  51  91  52  91 /  20  10  10   5
Clines Corners..................  57  89  57  89 /  20  10  10   5
Gran Quivira....................  60  89  60  89 /  20  10   5   5
Carrizozo.......................  64  91  64  91 /  10  10   5   5
Ruidoso.........................  56  83  55  83 /  10  20   5  10
Capulin.........................  56  87  56  88 /  10  10   5   5
Raton...........................  54  91  54  91 /   5  20  10  10
Springer........................  54  90  54  90 /  10  20  10  10
Las Vegas.......................  54  87  53  87 /  20  20  10  10
Clayton.........................  60  92  60  92 /   0   5   0   0
Roy.............................  60  89  60  91 /   5   5   5   5
Conchas.........................  65  96  65  97 /   5   0   0   0
Santa Rosa......................  65  96  65  97 /  10   5   0   0
Tucumcari.......................  64  98  65  98 /   5   0   0   0
Clovis..........................  64  93  64  94 /  10   5   0   0
Portales........................  64  94  65  95 /  10   0   0   0
Fort Sumner.....................  65  94  65  94 /   5   0   0   0
Roswell.........................  69  98  70  98 /   5   5   0   0
Picacho.........................  63  90  64  90 /  10  10   0   0
Elk.............................  60  86  60  86 /  10  10   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33
Hazardous weather outlook, Sep 1, 2:08 AM MST, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
308 AM MDT Sun Sep 1 2019

NMZ501>540-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
308 AM MDT Sun Sep 1 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Well above normal temperatures are again expected across northwest
and west central New Mexico. The heat will create hazardous
conditions for those susceptible to heat related illness, including
those working outdoors, the elderly, and children.

Scattered showers and thunderstorms will are expected across the high
terrain this afternoon before spreading onto lower elevations this
evening. Slow storm motions may result in locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near record heat will continue across northwest and far west central
New Mexico on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

34

In the hours before

Special weather statement, Sep 1, 12:02 PM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
102 PM MDT Sun Sep 1 2019

NMZ515-527-011930-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
102 PM MDT Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
130 PM MDT...

At 102 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Segundo, or 23 miles west of Raton, moving south at 5
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of north central
Colfax County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3674 10469 3678 10506 3698 10491 3696 10477
TIME...MOT...LOC 1902Z 011DEG 5KT 3688 10488

Shoemake
Special weather statement, Sep 1, 1:35 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
235 PM MDT Sun Sep 1 2019

NMZ511-517-012100-
Lower Chama River Valley-Jemez Mountains-
235 PM MDT Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR LOS ALAMOS...SOUTH CENTRAL RIO
ARRIBA...EAST CENTRAL SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES
UNTIL 300 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm over
Los Alamos. This storm was nearly stationary.

Dime size hail, heavy rainfall, and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Los Alamos and White Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3579 10624 3578 10645 3601 10641 3600 10614
TIME...MOT...LOC 2034Z 013DEG 2KT 3590 10632

Shoemake

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Taos

When
September 1, 3:00 PM MST to 3:05 PM MST
Where
Taos County, 3.14 mi NNW of El Prado
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.471, -105.594

A large dust devil moved across state road 150 and over the Medley restaurant north of Taos. A large section of roofing was torn off the restaurant. The restaurant was closed for several days. Fortunately there were no injuries. Damage amounts have been estimated based on news footage of the dust devil.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842026.